Sorafenib-induced erythema multiforme

Sorafenib-induced erythema multiforme

Letters 527 J AM ACAD DERMATOL VOLUME 56, NUMBER 3 pharmaceutical companies which produce antifungal medications, including Dermik, Coloplast, Clay ...

466KB Sizes 0 Downloads 25 Views

Letters 527

J AM ACAD DERMATOL VOLUME 56, NUMBER 3

pharmaceutical companies which produce antifungal medications, including Dermik, Coloplast, Clay Park, Paddock, Novartis, and Barrier. The views expressed in this article are those of the authors and do not necessarily reflect the position or policy of the Department of Veterans Affairs. Reprints not available from the authors. Correspondence to: Erin Warshaw, MD, MS, Dermatology Department 111K, Veterans Affairs Medical Center, One Veterans Dr, Minneapolis, MN 55417 E-mail: [email protected] REFERENCES 1. Elweski BE, Charif MA. Prevalence of onychomycosis in patients attending a dermatology clinic in northeastern Ohio for other conditions. Arch Dermatol 1997;133:1172-3. 2. Warshaw EM, Fett DD, Bloomfield HE, Grill JP, Nelson DB, Quintero V, et al. Pulse versus continuous terbinafine for onychomycosis: a randomized, double-blind, controlled trial. J Am Acad Dermatol 2005;53:578-84. 3. Fleming T, editor. 2006 Red Book: pharmacy’s fundamental reference. Montvale (NJ): Thomson Healthcare; 2006. 4. Omar MA, Kahler KH. Cost-effectiveness analysis of therapies for the treatment of toenail onychomycosis. Presented at the 61st annual meeting of the American Academy of Dermatology, San Francisco, Calif, March 21-26, 2003. 5. Casciano J, Amaya K, Doyle J, Arikian S, Shear N, Haspel M, et al. Economic analysis of oral and topical therapies for onychomycosis of the toenails and fingernails. Managed Care 2003;12: 47-57. doi:10.1016/j.jaad.2006.11.027

Sorafenib-induced erythema multiforme To the Editor: Cutaneous toxicity is common in patients receiving sorafenib (Nexavar), a new oral multikinase inhibitor used to delay disease progression in advanced solid organ malignancies and metastatic melanoma. Rash and hand-foot syndrome is reported in the majority of patients and appears to represent a toxic, dose-dependent reaction.1,2 We report a case of sorafenib-induced erythema multiforme mimicking this common eruption. A 50-year-old woman had pulmonary metastases from a 5-mm amelanotic melanoma excised in 2003. She failed a right lobectomy, interleukin 2 therapy, and chemotherapy (carboplatin and docetaxel). Two weeks before our evaluation, sorafenib was initiated at 200 mg orally twice a day. Four days after a dose increase to 400 mg twice a day, she developed a generalized rash and a burning sensation in her lips, palms, and soles. Physical examination revealed tender erythematous papules and plaques with dusky or pseudovesicular centers over her face, trunk, extremities, palms, and soles (Fig 1).

Fig 1. Erythematous papules and plaques with dusky central necrosis.

Her lips were hyperemic and fissured. There were no mucosal lesions. Biopsy specimen revealed a superficial, perivascular lymphocytic infiltrate and necrotic keratinocytes, consistent with erythema multiforme (Fig 2). Three weeks later she was rechallenged with a single 100-mg dose and developed a tender erythematous eruption within 24 hours. Prednisone (60 mg/d) and topical triamcinolone 0.1% cream resulted in significant improvement within days. Sorafenib, or BAY 43-9006, has multiple actions in vitro. It inhibits Raf-1, wild-type B-Raf, V599E b-raf kinases, proangiogenic vascular endothelial growth factor receptor-2, vascular endothelial growth factor receptor-3, and platelet-derived growth factor receptor-b tyrosine kinases.3 It also inhibits phosphorylation of Flt3, c-KIT, and p38a—a member of the mitogen-activated protein kinase family.3 In vivo action is incompletely understood. It has been shown to delay time to progression in advanced refractory renal and hepatocellular carcinoma4; more than 70 clinical trials are in progress or recruiting patients to evaluate the antineoplastic potential of sorafenib in other solid organ tumors and metastatic melanoma. The most frequently reported toxicities attributed to sorafenib include rash, hypertension, fatigue, anorexia, and diarrhea. Up to 93% of patients receiving sorafenib as monotherapy experience cutaneous effects including: rash

528 Letters

J AM ACAD DERMATOL MARCH 2007

than toxic mechanism for the cutaneous eruption. Previously reported eruptions seem to be dose dependent. Based on the similarities in clinical presentation, it is possible that erythema multiforme may mimic more common eruptions, but with potential for more severe or fatal outcome. We recommend dermatologic evaluation with skin biopsy for patients with sorafenib-induced cutaneous eruptions. Clearly, more experience with sorafenib is necessary to fully characterize the cutaneous effects of this drug. Jennifer L. MacGregor, MD,a David N. Silvers, MD,a,b Marc E. Grossman, MD,a and William H. Sherman, MDc Department of Dermatology,a Department of Pathology,b and Department of Medicine, Division of Medical Oncology,c Columbia University Medical Center, New York, New York Reprint requests: Jennifer L. MacGregor, MD, Department of Dermatology, Columbia University, 161 Fort Washington Ave, 12th Floor, New York, NY 10032 E-mail: [email protected] Published online January 25, 2007. Fig 2. Histologic features of erythema multiforme. A, Low-power view of superficial, perivascular, mononuclear cell, dermal infiltrate, and necrotic keratinocytes in the epidermis. B, High-power view of necrotic keratinocytes. (Hematoxylin-eosin stain; original magnification: A, 310; B, 340.)

(18%-66%), hand-foot syndrome (25%-62%), alopecia (18%-53%), stomatitis (12%-35%), xerosis (11%23%), and flushing (16%).1,2 Erythema multiforme reportedly occurs in only 0.1% to less than 1% of patients.5 No fatalities or cases of Stevens-Johnson syndrome/toxic epidermal necrolysis have been attributed to sorafenib. A study of pooled data from phase I trials showed that patients with cutaneous eruptions have a more favorable response, with sustained disease stabilization, when compared with patients without such toxicity—similar to observations with other epidermal growth factor inhibitors.2 Our patient developed a cutaneous eruption representing drug allergy to sorafenib confirmed by rechallenge. Rash precipitated by this low dose suggests an allergic, rather

REFERENCES 1. Ratain MJ, Eisen T, Stadler WM, Flaherty KT, Kaye SB, Rosner GL, et al. Phase II placebo-controlled randomized discontinuation trial of sorafenib in patients with metastatic renal cell carcinoma. J Clin Oncol 2006;24:1-8. 2. Strumberg D, Awada A, Hirte H, Clark JW, Seeber S, Piccart P, et al. Pooled safety analysis of BAY 43-9006 (sorafenib) monotherapy in patients with advanced solid tumors: is rash associated with treatment outcome? Eur J Cancer 2006;42:548-56. 3. Wilhelm SM, Carter C, Tang L, Wilkie D, McNabola A, Rong H, et al. BAY 43-9006 exhibits broad spectrum oral anti-tumor activity and targets the Raf/MEK/ERK pathway and receptor tyrosine kinases involved in tumor progression and angiogenesis. Cancer Res 2004;64:7099-109. 4. Strumberg D, Richly H, Hilger RA, Schleucher N, Korfee S, Tewes M, et al. Phase I clinical and pharmacokinetic study of the novel Raf kinase and vascular endothelial growth factor receptor inhibitor BAY 43-9006 in patients with advanced refractory solid tumors. J Clin Oncol 2005;23:965-72. 5. Nexavar (sorafenib) tablets 200 mg [product information]. Bayer Pharmaceuticals, West Haven, CT. Available at: http://www. univgraph.com/bayer/inserts/NexavarNAV_PI.pdf. Accessed June 29, 2006. doi:10.1016/j.jaad.2006.10.981